Treating A Non-Pruritic Rash That Occurred After Antibiotic Use

Start Page: 28
34
Author(s): 
William Fishco, DPM, FACFAS

A 32-year-old male presented to my office with the chief complaint of heel pain. His symptoms were consistent with plantar fasciitis and a strong element of post-static dyskinesia. He had a secondary complaint of a recent rash that developed on his legs after he made the appointment for heel pain. The patient was concerned because the rash became worse over the prior week and there was pain when he touched the affected area.

   His past medical history was remarkable for depression with anxiety disorder and psoriasis. His daily medications included sertraline (Zoloft, Pfizer), doxepin (Sinequan, Pfizer) and hydroxyzine (Vistaril, Pfizer). He denied any drug allergies. The patient’s past surgical history was remarkable for a right ankle fracture repair. His social history revealed that he was married, never smoked, denied any alcohol intake and was employed as a photographer.

   I performed a review of systems and he related a recent tooth abscess and took a penicillin-based antibiotic for that. Approximately three days after taking the antibiotic, he developed joint pain in his knees, feet and right shoulder. The patient then developed the rash on his legs. He related pain but no itching. He recently saw a dermatologist who was “working him up” for the rash. The patient told me his blood work revealed a normal white blood count and normal erythrocyte sedimentation rate.

   The physical examination revealed a well-dressed, well-nourished male in no apparent distress. The vascular exam revealed strong palpable pedal pulses with capillary fill time immediate to the level of the toes. The neurologic exam revealed symmetric deep tendon reflexes and epicritic sensation intact to the toes.

   The dermatologic exam revealed skin texture, temperature and turgor within normal limits. On the anterior surface of his legs, just proximal to the knees, there were erythematous plaques. No scale, blistering or central clearing of the lesions (i.e. targeted lesion) were present.

   The orthopedic exam revealed symmetric, pain-free range of motion of the ankle, subtalar and midtarsal joints. There was tenderness with palpation of the plantar medial tuber of both heels including the central band of the plantar fascia. He had no pain with side-to-side compression of the heels. A complete set of foot radiographs revealed a small plantar heel spur. There was no acute fracture, tumor or dislocation present.

Key Questions To Consider

1. What are the characteristic features of this condition?
2. What is the most likely diagnosis?
3. What is your differential diagnosis?
4. What would advanced diagnostic testing include?
5. What is the treatment of this condition?

Answering The Key Diagnostic Questions

1. Characteristic features include a tender, erythematous patch, nodule or plaque that is usually located on the pre-tibial region of the shins. The patient also lacked a high fever and had no signs of leukocytosis, blistering or central clearing of the lesions, or pruritus. He had a recent infection treated with a penicillin-based antibiotic.
2. Erythema nodosum
3. Tender erythematous nodules/plaques including cellulitis, erysipelas, insect bites, erythema nodosum, nodular vasculitis, superficial thrombophlebitis, Sweet’s syndrome and acute urticaria
4. Further testing may include a punch biopsy of the lesion, complete blood count, antistreptolysin-O titer, throat culture, tuberculin test or a chest X-ray.
5. The treatment includes cool compresses on the lesions, anti-inflammatory medications and bed rest.

A Closer Look At The Differential Diagnoses

His orthopedic condition was plantar fasciitis and standard treatment for that began with a stretching and icing protocol, supportive shoes and a non-steroidal anti-inflammatory drug (NSAID).

image description image description


Post new comment

  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.

More information about formatting options

Image CAPTCHA
Enter the characters shown in the image.